Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 30, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 18, 2012, 6:26 PM CDT for Jackson County, Tillman County, Oklahoma; Hardeman County, Wilbarger County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2012, 6:26 PM CDT (23:26 UTC)
- Expired
- Mar 18, 2012, 7:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Jackson County, OK, Tillman County, OK, Hardeman County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 40 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 6:35 PM CDT | HAIL 0.88 | 7 S Chillicothe, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 3:12 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1067 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS54 KOUN 182326 SVROUN OKC065-141-TXC197-487-190030- /O.NEW.KOUN.SV.W.0030.120318T2326Z-120319T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 626 PM CDT SUN MAR 18 2012 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARDEMAN COUNTY IN NORTH CENTRAL TEXAS... JACKSON COUNTY IN SOUTHWESTERN OKLAHOMA... EXTREME WEST CENTRAL TILLMAN COUNTY IN SOUTHWESTERN OKLAHOMA... WILBARGER COUNTY IN NORTH CENTRAL TEXAS... * UNTIL 730 PM CDT * AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED NEAR CHILLICOTHE...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... CHILLICOTHE...MEDICINE MOUND...OLUSTEE...ELMER...FARGO... ODELL AND HESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY AFTERNOON FOR SOUTHWESTERN OKLAHOMA AND NORTH CENTRAL TEXAS. LAT...LON 3464 9937 3438 9903 3406 9946 3416 9981 TIME...MOT...LOC 2324Z 227DEG 27KT 3420 9953 $$ WR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:14 PM CDT, 12 minutes earlier.
Area forecast discussion, Mar 18, 6:14 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT SUN MAR 18 2012
.AVIATION...
SEEMINGLY COMPLEX TAF CYCLE IS FORECAST WITH CHANCES FOR SHOWERS
AND THUNDERSTORMS INCREASING ACROSS THE REGION THIS EVENING AND
OVERNIGHT. A FEW SEVERE STORMS WILL EVEN BE POSSIBLE MOVING INTO
THE OVERNIGHT PERIOD WITH HAIL AND HIGH WINDS. OTHERWISE...WILL
SEE MVFR CIGS/VSBYS RETURN AGAIN THROUGH MID EVENING...WITH IFR
AND POSSIBLY LIFR CONDITIONS IN AND AROUND THUNDERSTORMS. SHOWERS
AND STORMS SHOULD SLOWLY DECREASE IN COVERAGE FROM WEST TO EAST AS
WE MOVE INTO TOMORROW AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 337 PM CDT SUN MAR 18 2012/
DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL TONIGHT INTO MONDAY IS THE
MAIN CONCERN.
THE SEVERE THUNDERSTORM THREAT IS INCREASING ACROSS WEST OKLAHOMA
WITH THE BEST CHANCES FOR SEVERE BETWEEN 6 PM AND 10 PM WEST OF A
SEYMOUR TEXAS TO WOODWARD OKLAHOMA LINE. LARGE HAIL UP TO GOLF
BALLS MAY BE THE MAIN HAZARD ALONG WITH DAMAGING WIND GUSTS UP TO
65 MPH...THOUGH CANNOT RULE OUT A TORNADO IN THESE AREAS DUE TO
INCREASING LOW LEVEL SRH VALUES AND LCLS AROUND 4000 FT AGL.
STORMS WILL LIKELY BEGIN AS DISCRETE SUPERCELLS NEAR THE DRYLINE
ACROSS JUST WEST OF THE FORECAST AREA AND PROBABLY FORM A LINE
AFTER MIDNIGHT AS THEY MOVE NORTHEAST.
AFTER MIDNIGHT TONIGHT INTO MONDAY...THERE REMAINS A LOWER CHANCE
FOR SEVERE WEATHER ACROSS THE REST OF THE AREA. LATEST MODELS
HINTED THAT A SLOW MOVING SQUALL LINE MAY DEVELOP AND PRODUCE
SOME HAIL AND GUSTY WINDS...THOUGH A STABILIZING BOUNDARY LAYER
MAY REDUCE THE WIND THREAT LATE TONIGHT INTO MONDAY MORNING.
DEPENDING ON THE SPEED OF THE LINE...LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH THE COMBINATION OF ANOMOLOUSLY HIGH PRECIPITABLE
WATER VALUES ALONG WITH A STRONG LOW LEVEL JET. ONE TO THREE
INCHES OF RAINFALL MAY OCCUR OVER MUCH OF THE AREA WITH LOCALLY
HIGHER AMOUNTS... ESPECIALLY EAST OF A PONCA CITY TO WICHITA FALLS
LINE. CLOUDS SHOULD KEEP TEMPERATURES DOWN ON MONDAY AND LOWERED
THEM ACCORDINGLY.
MONDAY NIGHT THROUGH TUESDAY...SHOWERS AND STORMS MAY LINGER
OVER THE AREA...ESPECIALLY EAST OF I-35. NO SEVERE STORMS ARE
EXPECTED...THOUGH HEAVY RAINFALL MAY LINGER ACROSS THE FAR
SOUTHEAST PART OF THE AREA NEAR DURANT OKLAHOMA.
TUESDAY NIGHT THROUGH THURSDAY...MID/UPPER LOW WILL LINGER NEAR
THE AREA BRINGING ADDITIONAL RAIN CHANCES AND SEASONABLY COOL
WEATHER.
BEYOND THURSDAY...WARMER AND DRIER CONDITIONS ARE EXPECTED TO
RETURN.
17
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 59 68 49 61 / 70 90 60 60
HOBART OK 55 68 46 63 / 80 50 20 40
WICHITA FALLS TX 60 70 49 68 / 60 80 60 50
GAGE OK 52 66 38 61 / 70 20 10 20
PONCA CITY OK 63 67 50 58 / 70 80 60 70
DURANT OK 63 71 55 65 / 40 100 90 90
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR OKZ004>006-009>011-
014>016.
TX...NONE.
&&
84/09Hazardous weather outlook, Mar 18, 4:21 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT SUN MAR 18 2012
OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
421 PM CDT SUN MAR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND WEST OF A LINE FROM CHEROKEE TO
WATONGA AND LAWTON IN OKLAHOMA...TO ELECTRA AND WESTOVER IN TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH TONIGHT.
IMPACTS...
HAIL UP TO TWO INCHES IN DIAMETER AND DAMAGING WIND GUSTS TO 65
MPH WILL BE THE MAIN THREATS. THIS MAY CAUSE SOME DAMAGE TO
AUTOMOBILES...VEGETATION...AND ROOFTOPS. WHILE NOT THE MAIN
CONCERN...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...ESPECIALLY
THIS EVENING AND EARLY TONIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 4 PM
THROUGH TONIGHT.
DISCUSSION...
AS AN UPPER LEVEL TROUGH APPROACHES...LIGHT RAIN SHOWERS MAY BEGIN
TO PRODUCE SOME THUNDER THIS AFTERNOON...BUT INTENSITY WILL BE MINIMAL.
SEVERE WEATHER IS ANTICIPATED AFTER 4 PM...INTO THE EVENING HOURS...
BEGINNING IN THE EASTERN PANHANDLES...AND MOVING INTO WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. THE BALANCE BETWEEN THE CAP AND THE UPPER LEVEL
LIFTING...APPEARS FAVORABLE FOR STORMS TO REMAIN ISOLATED THIS EVENING...
WHICH INCREASES THE LIKELIHOOD OF A FEW SUPERCELLS. INSTABILITY WILL BE
GREATEST IN THE WESTERN PORTIONS OF THE SLIGHT RISK AREA...RESULTING IN
A THREAT OF LARGE AND DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE
WINDS. A TORNADO OR TWO CANNOT BE RULED OUT LATER THIS EVENING AS
THE LOW LEVEL JET ENHANCES THUNDERSTORM UPDRAFTS. FARTHER
EAST...INSTABILITY DECREASES...AND HAIL SIZE WILL ALSO
DECREASE...BUT THE THREAT OF DAMAGING WINDS WILL CONTINUE.
OVERNIGHT...STORMS WILL SLOWLY INCREASE IN COVERAGE...BUT DECREASE IN
STRENGTH. THE MAIN HAZARD OVERNIGHT WILL BE ISOLATED DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL AFFECT PORTIONS OF NORTHWEST OKLAHOMA TODAY AND
TONIGHT. A WIND ADVISORY IS IN EFFECT FOR THIS AREA. PLEASE REFER TO
THE LATEST PRODUCT FOR FURTHER DETAILS.
HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS. THIS RAIN COULD LEAD TO MINOR
FLOODING OF LOW-LYING OR POORLY DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY EAST OF A LINE
FROM BLACKWELL...TO YUKON...CHICKASHA...AND WALTERS IN OKLAHOMA...
TO WICHITA FALLS AND SEYMOUR TEXAS. THE MAIN CONCERNS WILL BE LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN.
OTHER HAZARDOUS WEATHER...
ON MONDAY NIGHT AND TUESDAY THE RISK OF SEVERE WIND AND HAIL WILL
DECREASE...BUT THE RISK OF FLOODING RAINS WILL INCREASE. A WAVE
OF HEAVY RAIN IS EXPECTED TO AFFECT PARTS OF SOUTHERN AND EASTERN
OKLAHOMA...WITH WIDESPREAD AMOUNTS OF 1.5 TO 3 INCHES OR MORE
FORECAST TO THE EAST OF A LINE FROM MARIETTA TO SHAWNEE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY. UNSCHEDULED UPDATES ARE POSSIBLE.
MAXWELL/AUSTINIn the hours before
Special weather statement, Mar 18, 4:39 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
439 PM CDT SUN MAR 18 2012
OKZ033-182215-
HARMON OK-
439 PM CDT SUN MAR 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR HARMON COUNTY UNTIL 515 PM CDT...
AT 436 PM CDT...A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF HOLLIS...
MOVING NORTHEAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
HOLLIS...VINSON...MADGE AND MCKNIGHT.
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.
LAT...LON 3499 9989 3495 9988 3494 9984 3479 9972
3476 9971 3463 9986 3456 9999 3484 10000
TIME...MOT...LOC 2136Z 226DEG 38KT 3460 10010
WRLocal storm report, Mar 18, 5:15 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 15 SW CROWELL 33.83N 99.91W
03/18/2012 E1.25 INCH KNOX TX PUBLIC
&&
DWLocal storm report, Mar 18, 5:18 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 1 N HOLLIS 34.70N 99.92W
03/18/2012 E1.00 INCH HARMON OK TRAINED SPOTTER
&&
DWLocal storm report, Mar 18, 5:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 W HOLLIS 34.69N 99.95W
03/18/2012 E1.75 INCH HARMON OK PUBLIC
DAMAGED WINDSHIELD...RELAYED BY NWS AMA
&&
DWSpecial weather statement, Mar 18, 5:28 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
528 PM CDT SUN MAR 18 2012
TXZ087-182300-
KNOX TX-
528 PM CDT SUN MAR 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 600 PM CDT...
AT 524 PM CDT...A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14
MILES SOUTHEAST OF GUTHRIE...MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
LOCATIONS IMPACTED INCLUDE...
BENJAMIN.
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY
AFTERNOON FOR NORTH CENTRAL TEXAS.
LAT...LON 3375 9999 3381 9993 3383 9990 3363 9969
3349 9993 3346 9999
TIME...MOT...LOC 2224Z 229DEG 26KT 3351 10011
WRLocal storm report, Mar 18, 5:32 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 W HOLLIS 34.69N 99.93W
03/18/2012 E1.75 INCH HARMON OK AMATEUR RADIO
&&
DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:02 AM CDT | Wind Advisory | OUN | Alfalfa, Custer, Dewey, Ellis, Harper, Major and 3 more | 18 hr |
| Mar 18, 4:39 PM CDT | Special Weather Statement | OUN | Harmon | 36 min |
| Mar 18, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 65 min |
| Mar 18, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 62 min |
| Mar 18, 6:31 PM CDT | Special Weather Statement | OUN | Roger Mills | 29 min |
| Mar 18, 6:54 PM CDT | Tornado Warning | OUN | Greer | 36 min |
| Mar 18, 4:13 PM CDT | Special Weather Statement | OUN | Foard | 32 min |
| Mar 18, 4:36 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Knox | 54 min |
| Mar 18, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 64 min |
| Mar 18, 5:28 PM CDT | Special Weather Statement | OUN | Knox | 32 min |
| Mar 18, 5:36 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 54 min |
| Mar 18, 5:46 PM CDT | Tornado Warning | OUN | Foard | 29 min |
| Mar 18, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 66 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.